Parkinson's Disease meds
Two prescription medications are most commonly prescribed for PD and I've been taking both since my diagnosis over three years ago. Today, I'm actually taking a smaller dosage of both than was originally prescribed. For somewhat different reasons, I'm pleased with this cutback.
- Sinemet (generic: Carbidopa/Levodopa): My initial prescription was to take this three times a day plus an "extended release" (double the standard dosage) at bedtime. Ideally this med should be taken at even intervals during the day so that the level remains about the same in the body. The extended release is to keep the dosage up for the longer time that presumably happens overnight. But when I started getting up at 4 to 5 a.m. for my "meditation hour," it occurred to me that this gave me the chance to take this med on a uniform six-hour schedule -- 5 a.m., 11 a.m., 5 p.m. and 11 p.m. So I suggested, and my neurologist agreed, that I didn't need the double dosage at bedtime but instead could continue the regular dosage. So now I'm taking one less dose than initially prescribed.
This may save me a little money, but this med is not horribly expense. The main reason I'm happy to be taking less, rather than more, is that prolonged usage of this med often results in levodopa-induced dyskinsia, the uncontrollable body movements that we see with Michael J. Fox and others with Parkinson's.
- Rasagiline (Azilect): This is used alone or with levodopa in treating Parkinson's. It is, by far, the most expensive med I take. I recently paid about $500 for a 90-day supply. My prescription calls for taking a 1.0 mg tablet once a day. In researching this, I noticed that the initial dosage prescribed by some doctors was 0.5 mg. I asked my neuro if, given this and the cost of Azilect, I could cut my 1 mg. tablet in half and just take that dosage. With his approval, I'm doing this. I keep renewing the prescription at the 1.0 mg level, since this costs the same as 0.5 mg. By cutting the tablet in half, I cut my costs by half. Also taking Azilect with tyramine-rich foods, such as aged cheese, may cause a hypertensive crisis (a dangerous increase in blood pressure. So when it comes to Azilect, less is more from the standpoint of both my love of cheese and my bank account,
I tried several other bp meds that didn't do much about bringing down my numbers. But then my internist prescribed tribenzor, which combines three different types of bp meds in a 40-10-25 mg mix.. It worked great in bringing my numbers down. But it also caused some fatigue and stomach upset, I was ready to give up on it when I decided to try cutting the tablet in half. Bingo. My bp numbers were good with no adverse side effects. And tribenzor, while not as pricey as Azilect, is my second most costly med. So half the pill is half the cost.
Recommendation: I try to refrain from making recommendations because we all are so different but most medical authorities would agree with this recommendation: if you're over 55, get a home blood pressure monitor and try to check your bp at bedtime and when you get up in the morning and keep a log of the readings. A one-shot reading is inherently unreliable. If your values consistently register higher than 140/90, you should see your doctor. If, like most of us oldsters, you're already taking a blood pressure medicine, it's still a good idea to monitor how well it's working. I've found that taking other meds or supplements can affect my blood pressure. (More on that when I discuss supplements,) I saw a report recently that systolic (the upper number) readings in the 120 to 140 range are considered normal for older adults who are on blood pressure meds, not pre-hypertensive which is the usual label for readings in this range.
Consumer Reports gives its top rating to the Omron home blood pressure monitor, which is the one I use, but it's also the highest priced. A cheaper CVS model gets an equally good rating. And \CR rates the ReliOn monitor a "best buy."
By the way, I recently saw a study that found snacking on a handful of raisins two or three times a day can bring down blood pressure significantly.
I was plagued with very high cholesterol readings when I first stated getting annual physicals years ago. As I recall, I had readings as high as 300. But for the last 20 years or more, I've been taking Lipitor 20 mg once a day and my cholesterol readings have been great. My internist's letter on the results of my May physical exam termed my 68 for HDL (the "good" cholesterol) "splendid" and said the other numbers -- 161 total and 81 for the less desirable LDL -- "very nice numbers indeed."
Last July, I did several posts on an intriguing new book, Are Your Prescriptions Killing You, written by Armon Neel, a leading geriatric pharmacist. One of my posts dealt with his chapter on statins (Lipitor is the best-selling statin). Neel argues that statins are "among the least effective and most dangerous drugs on the market" and that anyone over 60 "should stay away from statins at all costs." He was especially opposed to prescribing statins for men over 80 who show no signs of heart disease (e.g., me).
So last summer I decided what the hell, I'll take a Lipitor holiday and see what happens. Four months later I got a new cholesterol blood test to see what happened with my no-Lipitor experiment. As I reported last month, the test results showed that in just four months my total cholesterol had soared from 161 to 289 and my "bad" cholesterol had more than doubled from 81 to 196! BUT my "good" cholesterol was virtually unchanged -- 68 in April and 67 in November. (For "good " cholesterol, the higher the number the better)
I'm sure Neel would argue (with some justification) that the "good" cholesterol number is the most significant. But I decided to go back onto Lipitor. Still this isn't an easy call.
The Food and Drug Administration earlier this year issued new guidelines advising physicians and patients of evidence linking statins with impaired blood sugar control which could lead to type 2 diabetes. FDA also noted that in some cases statins can induce mental problems, such as memory loss and confusion, that go away when the statins are discontinued.
This seemingly conflicts with earlier reports that those who take statins are at a reduced risk of dementia and cognitive decline later in life. But this is an example of the important distinction between "association" and "cause and effect." Due to what's been called "the healthy user effect," the better results later in life may not be because they were taking statins but rather because those who take statins are likely to be healthier than those who do not take statins.
So I'm not convinced that resuming the statin treatment is the right decision.
In any event, a generic substitute (Atrovastatin) for the high-priced Lipitor has become available, but it isn't that much cheaper as yet. Lower prices are predicted for the future.
Pain relief medication:
My only other prescribed med is a new addition - the pain med Tramadol HCL When my housemates Nimesh and I began planning our NYC Labor Day weekend, I decided to ask my internist for a prescription pain reliever in the hopes of being more comfortable with all the walking that no doubt would be part of the visit. It worked pretty well. I've continued to use it, primarily first thing in the morning when the pain is at its worst. But often I also take a pill in the late afternoon.
Earlier this month, I got a steroid injection at Sibley Hospital's pain center that seemed to help a lot for the first few days but then gradually wore off. But I'm finding that the work I'm doing with Lisa, my physical therapist at Georgetown University Hospital also is helping. (One of the many things I love about my house is that it's only a five or ten minute drive from each of these hospitals.)
Since the back pain seems to be lessening, I am, once again, cutting my prescription pill in half and using one half in the morning and the other later afternoon.
An important note: Some meds aren't as effective if a tablet is cut in half. Check with your doctor or pharmacist before doing this.
OTC pain relief pills: The two main types of over-the-counter pain medications are acetaminophen and non steroidal anti-inflammatory (NSAIDs). Tylenol and Benadryl are the most commonly used acetaminophen. NSAIDS include aspirin with brand names like Bayer and Bufferin, ibuprofen such as Advil and Motrin, and naproxen such as Aleve and Midol.
NSAIDS may increase the risk of heart attacks and often cause stomach troubles. They are "one of the most dangerous classes of drugs for older people," according to pharmacist Neel in the book mentioned earlier. I did a prior post on his critique of NSAIDS.
Tylenol is favored as a pain reliever by many medical authorities, but it carries the risk of liver damage.
For a rundown by the Harvard Medical School on many of the brand name pain relievers see http://bit.ly/uafZRn.
Tomorrow-- my supplements, where I've found fewer are better.